Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Denver/Boulder, CO

May 27, 2001Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2001, 3:02 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2001, 3:02 PM MDT (21:02 UTC)
Expired
May 27, 2001, 3:45 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 28 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS55 KBOU 272103
SVRDEN
COC005-039-272145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  SOUTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTH OF ELIZABETH...OR ABOUT 22 MILES
  SOUTHEAST OF DENVER...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ELIZABETH
AND KIOWA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3967 10466 3933 10464 3933 10434 3966 10431

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 AM MDT, 11 hours 17 minutes earlier.

Area forecast discussion, May 27, 3:45 AM MDT, 11 hours 17 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
345 AM MDT SUN MAY 27 2001

SHORT TERM DISCUSSION:  PESKY CONVECTION CONTINUES TO LINGER IN
PARTS OF THE CWA THIS MORNING AND REFUSES TO FINISH UP.  RADAR
SUGGESTS THAT IT MAY FINALLY BE ON ITS LAST LEG AT 0930Z.  THIS
TREND GIVES SOME CREDENCE TO THE 06Z MM5 FORECAST WHICH SHOWS MOST
OF THE PRECIPITATION ENDING BY 15Z WITH THE EXCEPTION OF THE FAR
NORTHEAST CORNER.  WITH QUITE A BIT OF ACTIVITY UPSTREAM IN WYOMING
WILL PROBABLY HAVE TO KEEP MENTION OF SOME SHOWERS EARLY THIS
MORNING IN NORTHEAST CORNER.  AS FAR AS LATER ON IS CONCERNED...THE
MM5 DOES REDEVELOP MORE STANDARD CONVECTION THIS AFTERNOON...
FORMING/MOVING IT SOUTHEASTWARD ACROSS THE CWA AFTER ABOUT 18Z.  IT
ALSO PREDICTS ONE RELATIVELY STRONG STORM TO FORM OVER NORTHEAST
WELD COUNTY AND TRACK THROUGH NORTHEAST MORGAN COUNTY BY 22Z AND
DISSIPATE OVER SOUTHWEST YUMA COUNTY BY 01Z.  IT WILL BE INTERESTING
TO SEE IF THIS WORKS OUT.  AS REGARDS THE THREAT OF SEVERE
CONVECTION...THE FACT THAT IT IS THE END OF MAY AND THERE WILL BE
THUNDERSTORMS AROUND IS PROBABLY SUFFICIENT REASON TO BE CONCERNED.
IN ADDITION...BOTH THE MM5 AND THE MESOETA HAVE AREAS OF CAPE IN
EXCESS OF 1000 J/KG AROUND BY AFTERNOON.  HOWEVER NEITHER MODEL
COMPLETELY RIDS THE CWA OF ALL OF THE CIN.  WE'LL SEE.

LONG TERM DISCUSSION: THE UPPER RIDGE WILL PUSH TO THE EAST OF THE
AREA DURING THE DAY MONDAY WITH THE SOUTHWEST U.S. UPPER LOW
APPROACHING THE AREA.  FLOW NEAR THE SURFACE INCREASES SOME AND
GAINS A SOUTH TO SOUTHEAST COMPONENT WHICH COULD DEVELOP A DENVER
CYCLONE DURING THE DAY.  MOREOVER...3D TRAJECTORIES FROM THE ETA
SHOW LOW LEVEL AIR PARCELS ARRIVING OVER NORTHEAST COLORADO MONDAY
AFTERNOON COMING FROM THE SOUTHEAST WHICH SHOULD BRING SOME MORE
MOISTURE INTO THE AREA.  THESE AIR PARCELS AS WELL AS THOSE ALOFT
ALSO EXPERIENCE QUITE A BIT OF ASCENT ON THEIR WAY HERE WHICH
CONTINUES INTO MONDAY NIGHT.  CONSEQUENTLY THERE MAY BE SOME
CONVECTION LINGERING LATER INTO THE NIGHT ON MONDAY.  ADDITIONALLY
THE THREAT OF SOME OF THE STORMS BECOMING SEVERE MAY BE BETTER THAN
ON SUNDAY.

IN THE EXTENDED PERIOD...THE NEW MRF DOES NOT DIFFER MUCH FROM THE
26/00 RUN.  IF WE ARE TO FOLLOW THIS MODEL...WE COULD EXPECT A
WEAKENING TROUGH TO COME OVERHEAD FROM THE SOUTHWEST ON TUESDAY
FOLLOWED BY A WEAK HIGH PRESSURE SURGE FROM THE NORTH TUESDAY NIGHT.
AFTER THE TROUGH PASSAGE...UPPER RIDGING RETURNS TO OUR WEST WITH
BRISK NORTHWEST FLOW ALOFT OVER THE AREA WEDNESDAY AND THURSDAY.
THIS RIDGE THEN MOVES INTO COLORADO FRIDAY AND SATURDAY WITH SOME
LEE TROUGHING OCCURRING THEN AS WELL.  IF THIS SCENARIO PANS OUT AS
ADVERTISED MOST OF THE WEEK WOULD BE SUCEPTIBLE TO AFTERNOON THUNDER
WITH LESSENING CHANCES TOWARD THE END OF THE WEEK.  IT WOULD ALSO BE
FAIRLY COOL MhOST OF THE WEEK TOO WITH SOME WARMING LATER ON.  THE
PRESENT EXTENDED FORECAST PRETTY MUCH CONVEYS THIS SITUATION SO AM
NOT COMPELLED TO MAKE ANY SIGNIFICANT CHANGES THERE.  ET

.DEN...NONE.

In the hours before

Special weather statement, May 27, 10:45 AM MDT, 4 hours 17 minutes before
COZ030>051-272000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT SUN MAY 27 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: A MODERATE NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
NORTHEASTERN COLORADO TODAY AND TONIGHT.  THE AIRMASS WILL BE FAIRLY
MOIST AND UNSTABLE.  LOW LEVEL MOISTURE WILL GRADUALLY INCREASE
THROUGH THE AFTERNOON AS EASTERLY WINDS INCREASE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY.  THE BEST
POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE DENVER
AREA.  A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 2 PM...ACROSS
EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS WELL
AS SOUTHERN WASHINGTON AND LINCOLN COUNTIES.

THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL
SHEAR WILL RESIDE IN THIS AREA.  THE MAIN THREAT FROM THE STORMS
WILL LIKELY BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

COOPER
Special weather statement, May 27, 11:24 AM MDT, 3 hours 38 minutes before
COZ030>051-272000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT SUN MAY 27 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL
CONTINUE OVER NORTHEASTERN COLORADO TODAY AND TONIGHT.  THE AIRMASS
WILL BE FAIRLY MOIST AND UNSTABLE.  LOW LEVEL MOISTURE WILL
GRADUALLY INCREASE THROUGH THE AFTERNOON AS EASTERLY WINDS INCREASE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY.  THE BEST
POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE DENVER
AREA.  A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 2 PM...ACROSS
EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS WELL
AS SOUTHERN WASHINGTON AND LINCOLN COUNTIES.

THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL
SHEAR WILL RESIDE IN THIS AREA.  THE MAIN THREAT FROM THE STORMS
WILL LINKELY BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

COOPER
Special weather statement, May 27, 1:30 PM MDT, 1 hour 32 minutes before
COZ030>051-272130-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT SUN MAY 27 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL
CONTINUE OVER NORTHEASTERN COLORADO THIS AFTERNOON AND EVENING.
THE AIRMASS WILL BE FAIRLY MOIST AND UNSTABLE.  LOW LEVEL MOISTURE
WILL REMAIN INTACT THIS AFTERNOON AS EASTERLY WINDS GRADUALLY
INCREASE.

AT 1 PM...SCATTERED SHOWERS AND THUNDERSTORM WERE DEVELOPING NORTH
OF A LINE EXTENDING FROM LONGMONT TO STERLING.  ALTHOUGH THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...OUTFLOW GENERATED FROM
THESE STORMS MAY BE SUFFICIENT ENOUGH TO TRIGGER STRONGER STORMS
SOUTH AND EAST OF THIS AREA LATER THIS AFTERNOON.

THE BEST POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE
DENVER AREA.  A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 230 PM...
ACROSS EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS
WELL AS WASHINGTON AND LINCOLN COUNTIES.

THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL
SHEAR WILL RESIDE IN THIS AREA.  THE MAIN THREAT FROM THE STORMS
WILL LIKELY BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY.

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:06 AM MDTSevere Thunderstorm WarningBOUElbert, Lincoln54 min
May 27, 2:30 PM MDTSevere Thunderstorm WarningBOULincoln30 min
May 27, 2:40 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Jefferson35 min
May 27, 3:23 PM MDTSevere Thunderstorm WarningBOULarimer, Weld37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.